Drought, Pushmataha
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Pushmataha forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 34.416, -95.376 (the zone’s center; the record gives no point)
Locally heavy rainfall fell across portions of eastern Oklahoma during September, but some of the region received very little rainfall in the month. Generally, much of the region received between three and six inches of rain, with some areas receiving from eight to more than ten inches.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
Locally heavy rainfall fell across portions of eastern Oklahoma during September, but some of the region received very little rainfall in the month. Generally, much of the region received between three and six inches of rain, with some areas receiving from eight to more than ten inches. Areas of southeastern Oklahoma received as little as one and a half inches of rain, and areas of northeastern Oklahoma received as little as one inch of rain. As a result of the rainfall pattern this month, some areas of eastern Oklahoma received over 200 percent of normal average rainfall, while areas of southeastern and northeastern Oklahoma received less than 25 percent of normal average rainfall. As a result, the long-term drought conditions continued across portions of northeastern Oklahoma, namely areas to the north of I-44. Extreme (D3) drought conditions continued across portions of Osage and Washington Counties, while severe (D2) drought conditions continued across portions of Pawnee, Craig and Nowata Counties. Extreme (D3) drought conditions developed across portions of Pushmataha and Choctaw Counties during the month, and severe (D2) drought conditions developed into southern Pittsburg County. Monetary damage estimates as a result of the drought were not available.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Aug 31, 11:27 PM CST, 33 minutes earlier.
Area Forecast Discussion National Weather Service Tulsa OK 1227 AM CDT Fri Sep 1 2023 ...New AVIATION... .UPDATE... Issued at 938 PM CDT Thu Aug 31 2023 A few minor tweaks to hourly temp/dew-point grids this evening. Otherwise, short term forecast on track with no other changes. Update has been sent. && .SHORT TERM... (Through Tonight) Issued at 127 PM CDT Thu Aug 31 2023 A fairly pleasant day is in progress across eastern Oklahoma and northwest Arkansas, with high temperatures in most spots likely to be at or just below normal and east to southeasterly winds - due to the surface ridge to the east - leading to dew points in the 60s. The only ongoing concern is the continued localized fire weather threat in far southeast Oklahoma caused by the very dry conditions and resulting effects on area vegetation. A Fire Danger Statement was issued for the rest of the afternoon, and it is likely that additional statements will be required in the coming days until appreciable rainfall lessens the immediate threat. A quiet night is expected, with seasonably cool temperatures in most spots. && .LONG TERM... (Friday through Thursday) Issued at 127 PM CDT Thu Aug 31 2023 Upper level high pressure to the west will extend further eastward over the next few days, leading to some uptick in afternoon temperatures across the region. However, upper level low pressure, currently situated over the Gulf Coast near the Texas/Louisiana border will meander across parts of Texas through the weekend before finally being picked up by an approaching upper level trough as it swings into the Central and Northern Plains early next week. The low itself will cross parts of Oklahoma and Arkansas, leading to increased moisture and some daytime shower and thunderstorm chances into early next week. Confidence is not exactly high on what track the low will take so expect some changes to the shower and thunderstorm forecast over the coming days, with the highest chances focused along the track of the system. The increase in moisture will also lead to an uptick in expected heat index values, with at least some chance that heat advisories will be required again toward the middle of next week. A system toward the middle to latter part of next week may also bring showers and thunderstorms to a greater part of the area. && .AVIATION... (06Z TAFS) Issued at 1227 AM CDT Fri Sep 1 2023 Mostly clear to a few mid clouds and light east to southeasterly winds are expected to continue across the CWA tonight. For Friday...continued mostly clear to some mid clouds are forecast along with southeasterly winds becoming mainly easterly during the afternoon hours. VFR conditions are forecast to persist through the TAF period. && .PRELIMINARY POINT TEMPS/POPS... TUL 62 92 66 94 / 0 0 0 0 FSM 64 92 71 94 / 0 0 0 10 MLC 61 94 68 95 / 0 0 0 10 BVO 57 92 61 94 / 0 0 0 0 FYV 55 90 66 91 / 0 0 0 10 BYV 56 89 66 89 / 0 0 0 10 MKO 60 91 66 92 / 0 0 0 0 MIO 59 91 64 92 / 0 0 0 0 F10 61 91 66 92 / 0 0 0 0 HHW 64 95 69 94 / 0 0 0 20 && .TSA WATCHES/WARNINGS/ADVISORIES... OK...None. AR...None. && SHORT TERM...22 LONG TERM....22 AVIATION...20
Hazardous Weather Outlook
National Weather Service Tulsa OK
453 PM CDT Thu Aug 31 2023
ARZ001-002-010-011-019-020-029-OKZ049-053>076-011000-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
453 PM CDT Thu Aug 31 2023
This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Spotter Activation Not Expected.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
FRIDAY through SUNDAY...No Hazards.
MONDAY...Thunderstorm Potential...High Wind Potential.
TUESDAY...Thunderstorm Potential...High Wind Potential...
Dangerous Heat Potential.
WEDNESDAY...Thunderstorm Potential...Dangerous Heat Potential.
EXTENDED DISCUSSION...
The afternoon heat index across much of eastern Oklahoma and west
central Arkansas is expected to climb into the 100 to 105 range
early next week as temperatures rise back above average and the
humidity increases. Thunderstorm chances are expected to return at
this time as well for western Arkansas and far eastern Oklahoma,
as moisture increases from the southeast in association with a
weak disturbance.
Fire weather concerns are starting to increase across portions of
southeast Oklahoma where ongoing drought conditions persist. As
winds begin to strengthen into next week the fire weather threat
will increase further, potentially including grassland areas
northwest of Tulsa.
weather.gov/tulsa contains additional information.The national radar mosaic for the moment the first event began.
8 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2023Every state in 2023This day in weather historyWarnings in Oklahoma, September 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1135226, 1135227, 1135228, 1135229, 1135230, 1135231, 1135232, 1135234.